Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Permutation binomials over finite fields

Authors: Ariane M. Masuda and Michael E. Zieve
Journal: Trans. Amer. Math. Soc. 361 (2009), 4169-4180
MSC (2000): Primary 11T06
Published electronically: March 17, 2009
MathSciNet review: 2500883
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if $ x^m + ax^n$ permutes the prime field $ \mathbb{F}_p$, where $ m>n>0$ and $ a\in\mathbb{F}_p^*$, then $ \gcd(m-n,p-1) > \sqrt{p}-1$. Conversely, we prove that if $ q\ge 4$ and $ m>n>0$ are fixed and satisfy $ \gcd(m-n,q-1) > 2q(\log \log q)/\log q$, then there exist permutation binomials over $ \mathbb{F}_q$ of the form $ x^m + ax^n$ if and only if $ \gcd(m,n,q-1) = 1$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11T06

Retrieve articles in all journals with MSC (2000): 11T06

Additional Information

Ariane M. Masuda
Affiliation: School of Mathematics and Statistics, Carleton University, 1125 Colonel By Drive, Ottawa, Ontario, Canada K1S 5B6
Address at time of publication: Department of Mathematics and Statistics, University of Ottawa, 585 King Edward Avenue, Ottawa, Ontario, Canada K1N 6N5

Michael E. Zieve
Affiliation: Center for Communications Research, 805 Bunn Drive, Princeton, New Jersey 08540

Keywords: Permutation polynomial, finite field, Weil bound
Received by editor(s): February 2, 2007
Received by editor(s) in revised form: July 19, 2007
Published electronically: March 17, 2009
Additional Notes: The authors thank Jeff VanderKam and Daqing Wan for valuable conversations, and Igor Shparlinski for suggesting the use of the Brun–Titchmarsh theorem in Section 4.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society